MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/11/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The instrument involved with this event has been received, but the failure analysis testing has not yet been completed as of the date of this report.
 
Event or Problem Description
It was reported that during a da vinci-assisted right hemicolectomy surgical procedure, the sureform 30 curved tip stapler had jammed staples and a piece of the jaw was broken.The user completed the procedure with no further issue reported.No fragment fell inside the patient.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the issue resulted in no malformed or unformed staples, no reload stuck in tissue, and no staples missing from the staple line.The instrument generated an error that the tissue was too thick.This occurred while the surgeon was using a white reload.The customer used a backup stapler to continue the procedure.There was no bleeding observed and no injury to the patient.The instrument jaw was not completely detached from the instrument and there was no unplanned tissue removal.
 
Additional Manufacturer Narrative
The sureform 30 stapler has been evaluated by the failure analysis (fa) team.The stapler was inspected and found to have no physical damage.An inhouse reload was installed on to the jaws of the stapler using an inhouse installation tool.The instrument was tested on an inhouse system.The stapler passed the initialization tests and moved intuitively with full range of motion in all directions.The grip tips opened and closed properly.The reload was then fired onto a test sheet successfully.Additional observation(s) not reported by site: the stapler was found to have 1 firing failure based on log review.Review of the log found that the instrument generated tissue too thick to continue firing failure and the second fire.The stapler was installed onto an inhouse system and fired on a test sheet using an inhouse reload.The instrument fired successfully and the resultant stapleline was visually inspected.The cutline appeared smooth and consistent, with no jagged edges or tearing observed.All staples were deployed and correctly formed into the proper b shape.Partial fire (pf) log review details: procedure type is general surgery.Number of total fires in procedure by inst is 2.Number of partial fires in procedure by inst is 1.Reload color installed for pf is white.Pf completion pct is 28.665406.Firing number of pf by inst in procedure (ex: 1st firing, 3rd firing) is 2nd fire clamp history of inst in procedure with pf is 3 complete clamp and 3 complete unclamps.The stapler 30 white reload has been evaluated by the fa team.For clarification, the reload was found to have a broken tail.There was no material missing as a result of the break.The reload was returned unfired.All of the staples remained in the reload pockets.There was no cartridge damage.The reload was returned without the installation and removal tools.Damage to the reload tail typically occurs when there is an attempt to install a reload into an instrument's jaws without using the installation tool.The root cause of this failure is attributed to use conditions.The second stapler 30 white reload has been evaluated by the fa team.For clarification, the reload was found to have a broken switch.The switch was broken at the base at the proximal end.The broken piece measures approximately 2.62mm x 2.91mm in size and was returned with the reload.Additional findings not reported by site: the reload was found to have a broken tail.There was no material missing as a result of the break.The reload was returned without the installation and removal tools.Breaks at the tail typically occur when there is an attempt to install the reload onto an instrument's jaws without using the installation tool.The root cause of this failure is attributed to use conditions.The reload was found to have 3 staples missing from the reload pockets at the proximal end.The reload was not fired.Missing staples at the proximal end typically occur when there is an attempt to install the reload onto an instrument's jaws without using the installation tool.The root cause of this failure is attributed to use conditions.The third stapler 30 white reload has been evaluated by the fa team.The reload was returned without the installation and removal tools.The reload was inspected and found to have been fired.There was no physical damage to the cartridge.One staple was found sitting in the reload pocket at the proximal end; however, the staple was formed into the b shape confirming that it was deployed correctly.This typically occurs when the reload is fired and there is no tissue for the staple to go into.Review of the instrument log found that the instrument fired once successfully.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
The probable root cause is improper reload installation, which resulted in damage during use.The observed damage indicates that the confirmed partial instrument fire was caused by an abnormal interaction between the driver and the reload switch, leading to elevated firing forces.This condition is consistent with reload-switch misalignment during installation, which could allow the driver to displace the switch from the reload tail and prevent completion of the firing cycle.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key24796635
Report Number2955842-2026-20685
Device Sequence Number21509681
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)K11260103
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/14/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberK11260103 0182
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/03/2026
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/12/2026
Supplement Date Received by Manufacturer04/07/2026
05/12/2026
05/20/2026
Initial Report FDA Received Date04/07/2026
Supplement Report FDA Received Date05/04/2026
06/08/2026
06/15/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/03/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown